Alert archive / Michigan / River Flood Warnings in 2014
River Flood Warning 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this river flood warning at Mar 20, 2014, 9:38 AM EDT for Kent County, Michigan. It was in force for 26 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2014, 9:38 AM EDT (13:38 UTC)
- Expired
- Mar 21, 2014, 11:52 AM EDT
- In force
- 26 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Kent County, MI
The radar
The Grand Rapids radar (KGRR), 16 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Grand River at Comstock Park (CMPM4).
- Action stage
- 11 ft
- Minor stage
- 12 ft
- Moderate stage
- 14 ft
- Major stage
- 16 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
937
WGUS43 KGRR 201338
FLWGRR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
938 AM EDT THU MAR 20 2014
...THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FLOOD
WARNING FOR THE FOLLOWING RIVERS IN SOUTHWEST LOWER MICHIGAN...
GRAND RIVER NEAR COMSTOCK PARK AFFECTING KENT COUNTY
.AN ICE JAM HAS FORMED DOWNSTREAM OF COMSTOCK PARK CAUSING RAPID
RISES IN RIVER LEVELS IN THE AREA. THE FOLLOWING FORECAST IS BASED ON
OBSERVED AND FORECAST 24 HOUR PRECIPITATION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SAFETY MESSAGE...EVEN 6 INCHES OF FAST-MOVING FLOOD WATER CAN KNOCK
YOU OFF YOUR FEET... AND A DEPTH OF 2 FEET WILL FLOAT YOUR CAR.
NEVER TRY TO WALK... SWIM... OR DRIVE THROUGH SUCH SWIFT WATER. IF
YOU COME UPON FLOOD WATERS... STOP... TURN AROUND AND GO ANOTHER WAY.
THIS WARNING WILL BE IN EFFECT UNTIL THE RIVER FALLS BELOW ITS FLOOD
STAGE.
STAY TUNED TO FURTHER DEVELOPMENTS BY LISTENING TO YOUR LOCAL
RADIO... TELEVISION... OR NOAA WEATHER RADIO FOR FURTHER INFORMATION.
ADDITIONAL WEATHER AND RIVER INFORMATION CAN BE FOUND ON OUR HOMEPAGE
AT WWW.WEATHER.GOV/GRR.
&&
MIC081-211538-
/O.NEW.KGRR.FL.W.0001.140320T1338Z-140321T1552Z/
/CMPM4.1.ER.140320T1222Z.140320T1325Z.140320T1552Z.NO/
938 AM EDT THU MAR 20 2014
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* FLOOD WARNING FOR
THE GRAND RIVER NEAR COMSTOCK PARK.
* UNTIL FURTHER NOTICE.
* THE FLOODING IS BEING CAUSED BY AN ICE JAM BELOW COMSTOCK PARK
* AT 9:25 AM THURSDAY THE STAGE HAD RISEN TO 12.5 FEET.
* FLOOD STAGE IS 12.0 FEET.
* FORECAST...THE RIVER WILL CONTINUE TO RISE BEHIND THE ICE JAM
AND WATER LEVELS ARE RISING RAPIDLY. ICE JAMS CAN CAUSE RAPID
FLUCTUATIONS IN RIVER LEVELS OF SEVERAL FEET.
* IMPACT...AT 13.0 FEET...ABRIGADOR TRAIL IS UNDERWATER AND MINOR
FLOODING OF HOMES OCCURS ALONG ABRIGADOR TRAIL AND WILLOW DRIVE
&&
LAT...LON 4297 8563 4303 8562 4302 8559 4309 8557
4308 8570 4298 8572
$$
WALTON2 follow-up statements
297
WGUS83 KGRR 201553
FLSGRR
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1153 AM EDT THU MAR 20 2014
...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN SOUTHWEST
LOWER MICHIGAN...
GRAND RIVER NEAR COMSTOCK PARK AFFECTING KENT COUNTY
.LOCAL EMERGENCY MANAGEMENT HAS REPORTED ICE JAMS ON THE GRAND
RIVER AT NORTH PARK STREET BRIDGE AND AT THE RAILROAD BRIDGE BELOW
THE ANN STREET BRIDGE. RIVER LEVELS BEHIND THE TWO ICE JAMS ARE
FLUCTUATING RAPIDLY IN THE COMSTOCK PARK AREA. THE FOLLOWING
FORECAST IS BASED ON OBSERVED AND FORECAST 24 HOUR PRECIPITATION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SAFETY MESSAGE...MOTORISTS SHOULD NOT ATTEMPT TO DRIVE AROUND
BARRICADES OR DRIVE CARS THROUGH FLOODED AREAS.
STAY TUNED TO FURTHER DEVELOPMENTS BY LISTENING TO YOUR LOCAL
RADIO... TELEVISION... OR NOAA WEATHER RADIO FOR FURTHER INFORMATION.
ADDITIONAL WEATHER AND RIVER INFORMATION CAN BE FOUND ON OUR HOMEPAGE
AT WWW.WEATHER.GOV/GRR.
&&
MIC081-211753-
/O.EXT.KGRR.FL.W.0001.000000T0000Z-000000T0000Z/
/CMPM4.1.ER.140320T1222Z.140325T1200Z.000000T0000Z.NO/
1153 AM EDT THU MAR 20 2014
THE FLOOD WARNING CONTINUES FOR
THE GRAND RIVER NEAR COMSTOCK PARK.
* UNTIL FURTHER NOTICE.
* THE FLOODING IS DUE TO WATER BACKING UP BEHIND AN ICE JAM ON THE
NORTH PARK STREET BRIDGE
* AT 11:30 AM THURSDAY THE STAGE HAD RISEN TO 12.8 FEET.
* FLOOD STAGE IS 12.0 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE TO FLUCTUATE AROUND 13
FEET.
* IMPACT...AT 13.0 FEET...ABRIGIDOR TRAIL IS UNDERWATER AND MINOR
FLOODING OF HOMES OCCURS ALONG ABRIGADOR TRAIL AND WILLOW DRIVE
&&
LAT...LON 4297 8563 4303 8562 4302 8559 4309 8557
4308 8570 4298 8572
$$
WALTON109
WGUS83 KGRR 210224
FLSGRR
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1024 PM EDT THU MAR 20 2014
...THE FLOOD WARNING HAS BEEN CANCELLED AND DOWNGRADED TO A FLOOD
ADVISORY FOR THE FOLLOWING RIVER IN SOUTHWEST LOWER MICHIGAN...
GRAND RIVER NEAR COMSTOCK PARK AFFECTING KENT COUNTY
.THE CURRENT CONDITIONS ARE DOMINATED BY HIGH WATER LEVELS FROM
EARLIER RAIN...SNOWMELT AND IN SOME CASES ICE IN RIVERS. MUCH OF THE
ICE HAS SHIFTED DOWNSTREAM OF GRAND RAPIDS. THE FOLLOWING FORECAST
IS BASED ON OBSERVED AND FORECAST 24 HOUR PRECIPITATION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SAFETY MESSAGE...MOTORISTS SHOULD NOT ATTEMPT TO DRIVE AROUND
BARRICADES OR DRIVE CARS THROUGH FLOODED AREAS.
STAY TUNED TO FURTHER DEVELOPMENTS BY LISTENING TO YOUR LOCAL
RADIO... TELEVISION... OR NOAA WEATHER RADIO FOR FURTHER INFORMATION.
ADDITIONAL WEATHER AND RIVER INFORMATION CAN BE FOUND ON OUR HOMEPAGE
AT WWW.WEATHER.GOV/GRR.
&&
MIC081-210254-
/O.CAN.KGRR.FL.W.0001.000000T0000Z-000000T0000Z/
/CMPM4.1.ER.140320T1222Z.140325T1200Z.000000T0000Z.NO/
1024 PM EDT THU MAR 20 2014
THE FLOOD WARNING IS CANCELLED FOR
THE GRAND RIVER NEAR COMSTOCK PARK.
* AT 9:06 PM THURSDAY THE STAGE HAS FALLEN TO 10.8 FEET.
* FLOOD STAGE IS 12.0 FEET.
&&
LAT...LON 4297 8563 4303 8562 4302 8559 4309 8557
4308 8570 4298 8572
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Mar 20, 7:41 AM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Mar 20, 7:41 AM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 741 AM EDT THU MAR 20 2014 LATEST UPDATE... AVIATION .SYNOPSIS... ISSUED AT 326 AM EDT THU MAR 20 2014 SOME AREAS WILL SEE LIGHT SNOW INTO MID MORNING...THEN IT WILL COME TO AN END. THE CLOUDS WILL GRADUALLY BREAK UP...LEADING TO SOME SUNSHINE BY LATE AFTERNOON. TEMPERATURES WILL REMAIN CHILLY WITH HIGHS ONLY IN THE 30S. MORE LIGHT SNOW IS EXPECTED LATE TONIGHT SOUTH OF I-96...BUT ANY ACCUMULATION WILL BE MINOR. THIS PRECIPITATION WILL SPREAD ACROSS ALL OF LOWER MICHIGAN ON FRIDAY...BUT AS DAYTIME TEMPERATURES WARM INTO THE 40S...THE PRECIPITATION WILL CHANGE TO RAIN. COOLER AIR RETURNS ON SATURDAY WITH MORE LIGHT SNOW POSSIBLE...MAINLY OVER CENTRAL LOWER AND NEAR LAKE MICHIGAN. MUCH OF THE FIRST HALF OF NEXT WEEK CONTINUES TO LOOK CHILLY...BUT WITH VERY LITTLE PRECIPITATION....ALTHOUGH SOME LIGHT RAIN OR SNOW WILL BE POSSIBLE ON TUESDAY. HIGH TEMPERATURES WILL ONLY BE IN THE UPPER 20S TO MID 30S. && .SHORT TERM...(TODAY THROUGH SATURDAY) ISSUED AT 326 AM EDT THU MAR 20 2014 A FEW SNOW SHOWERS PERSIST EARLY THIS MORNING...BEING ENHANCED SLIGHTLY BY THE LAKE. WITH THE LOW PULLING AWAY AND WARMING OCCURRING ALOFT THESE SNOW SHOWERS SHOULD DWINDLE AND END BY ABOUT 14Z. THE LOW LEVEL MOISTURE GRADUALLY WANES THROUGH THE DAY SO I EXPECT PARTLY SUNNY SKIES BY LATE AFTERNOON. NOT MUCH TEMP RECOVERY TODAY WITH HIGHS OF 35 TO 40. BY LATE TONIGHT A NORTHERN STREAM SHORT WAVE MOVES INTO THE UPPER MIDWEST. AHEAD OF THIS SYSTEM WE WILL SEE A SURGE OF WARM ADVECTION. THE MODELS HAVE A SHARPER LOOKING WARM FRONT OVER CENTRAL INDIANA AHEAD OF THE MAIN WAVE. WITH SOME OVER RUNNING ACROSS THIS FRONT WE COULD BEGIN TO SEE LIGHT SNOW DEVELOP SOUTH OF I-96 TOWARD DAYBREAK. HAVE ADDED POPS TO COVER THIS. HOWEVER ANY ACCUMS WILL BE VERY LIGHT...LESS THAN A HALF INCH ON GRASSY AREAS... SO NO IMPACTS ARE ANTICIPATED. THE SYSTEM MOVES IN FRIDAY WITH LOW PRESSURE PROGGED TO BE NEAR AZO BY EVENING. MUCH STRONGER DYNAMICS ARE BEING PAINTED WITH THIS SYSTEM ...WITH A 120 KT UPPER JET...AND A 50 KT LOW LEVEL JET. HOWEVER MOISTURE LOOKS TO BE A LIMITING FACTOR TO ANY SUBSTANTIAL PCPN. INCREASED POPS ESPECIALLY FOR FRIDAY AFTERNOON AND EVENING...BUT FEEL PCPN WILL REMAIN UNDER A QUARTER INCH. PCPN TYPE SHOULD BE A RAIN/SNOW MIX FRIDAY MORNING...CHANGING TO ALL RAIN BY NOON. THEN PERHAPS A FEW SNOW FLAKES ON THE BACKSIDE OF THE SYSTEM TOWARD MIDNIGHT FRIDAY NIGHT. SATURDAY LOOKS COOL AND MAINLY QUIET. HOWEVER LINGERING LOW LEVEL MOISTURE MAY RESULT IN A FEW SNOW SHOWERS MAINLY OVER CENTRAL LOWER AND TOWARD LAKE MICHIGAN. .LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 326 AM EDT THU MAR 20 2014 COLD WILL RULE THE EXTENDED PERIOD WITH NO BIG STORMS BUT A CHANCE FOR SOME LIGHT SNOW SHOWERS SATURDAY NIGHT AS CYCLONIC FLOW ACCOMPANIES THE ARCTIC AIR INTO LOWER MICHIGAN. ANOTHER CHANCE OF SNOW ARRIVES MONDAY NIGHT AND TUESDAY WITH THE PASSAGE OF A CLIPPER AND SHARP UPPER TROUGH. TEMPERATURES FROM THE MODEL BLEND WERE LOWERED SEVERAL DEGREES MONDAY THROUGH WEDNESDAY AS H85 TEMPS IN THE MINUS 15C TO MINUS 20C RANGE MOST OF THAT PERIOD WOULD IMPLY MAXES IN THE LOWER 20S AND MINS IN THE SINGLE NUMBERS AND EVEN BELOW ZERO IN THE COLDER SPOTS. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING) ISSUED AT 741 AM EDT THU MAR 20 2014 EXPECT VFR CONDITIONS THROUGH TONIGHT WITH WEST TO NORTHWEST WINDS AROUND 12 KNOTS AND OCCASIONAL GUSTS TO 20 KNOTS THROUGH THIS AFTERNOON. WINDS DECREASE THIS EVENING TO BELOW 10 KNOTS. && .HYDROLOGY... ISSUED AT 545 PM EDT WED MAR 19 2014 LARGE CHUNKS OF ICE WERE ON THE MOVE AROUND COMSTOCK PARK AND AN ICE JAM WAS REPORTED UPSTREAM OF THE THORNAPPLE ENTRY ON THE GRAND IN ADA. WATER WAS RISING BEHIND THE JAM. WE ISSUED A FLOOD WATCH FOR THIS. CLOSE MONITORING WILL BE NEEDED OVER THE NEXT COUPLE OF DAYS TO ACCOUNT FOR THIS. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...FLOOD WATCH THROUGH FRIDAY MORNING FOR MIZ056-057. LM...NONE. && SYNOPSIS...JK SHORT TERM...JK LONG TERM...OSTUNO AVIATION...OSTUNO HYDROLOGY...MJS
Hazardous weather outlook, Mar 20, 3:48 AM EDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 348 AM EDT THU MAR 20 2014 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074- 210800- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE- OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM- GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM- VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 348 AM EDT THU MAR 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT MINOR FLOODING WILL CONTINUE ALONG AREAS OF THE GRAND RIVER AND SEVERAL OF ITS TRIBUTARIES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW MAY IMPACT TRAVEL FRIDAY NIGHT INTO SATURDAY MORNING. MINOR FLOODING WILL CONTINUE ALONG AREAS OF THE GRAND RIVER AND SEVERAL OF ITS TRIBUTARIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. OSTUNO
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 11:32 AM EDT | River Flood Advisory | GRR | Jackson | 4 days |
Nearby
River Flood Warnings in Michigan, 2014Every river flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.